Wisconsin, 2011

Tornado and Hail in Wisconsin, July 19, 2011

July 19, 2011 · NWS MPX · 19 events in 6 counties and zones

Thunderstorms that developed across northern Minnesota during the afternoon of Tuesday, July 19th, moved southeast into west central Wisconsin by the early evening and produced numerous damaging wind reports and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that developed across northern Minnesota during the afternoon of Tuesday, July 19th, moved southeast into west central Wisconsin by the early evening and produced numerous damaging wind reports and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:04 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 2:04 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT TUE JUL 19 2011

.DISCUSSION...

CONVECTIVE POTENTIAL REMAINS OVER EASTERN AREAS INTO THIS EVENING
ANYWAY. INCREDIBLE INSTABILITY REMAINS ALONG PREVIOUS EAST CENTRAL
MN SUPERCELL OUTFLOW.  RADAR SHOWING BOUNDARY ROUGHLY FROM
LITCHFIELD TO JORDAN AND NORTHFIELD. THIS APPEARS TO BE LIFTING
NORTH. SPC MESOSCALE ANALYSIS SHOWING MLCAPE IN EXCESS OF 6500
J/KG IN A NARROW CORRIDOR OVER THE SOUTHERN METRO INTO SOUTHEAST
MN WITH SOME SURFACE VORTICITY AND HEALTHY 0-3KM MLCAPE
ASSOCIATED. AREA STILL UNDER THE GUN FOR DEVELOPMENT AND WILL
CONTINUE TO MONITOR. THIS WILL SHIFT NORTH AND EAST DURING THE
EVENING AND SHOULD END MUCH OF THE THREAT OVERNIGHT. WILL MAINTAIN
SLIGHT CHANCE OF THUNDER NORTHERN PERIPHERY AFTER MIDNIGHT IN
CASE ACTIVITY DEVELOPS OVER THE DAKOTAS AND MOVES INTO NORTHWEST
CWA LATE TONIGHT.

HEAT REMAINS AN ISSUE AND WILL CONTINUE HEAT WARNING FOR THE
AREA. SURFACE FRONT IS PROGGED TO MOVE ACROSS THE AREA WEDNESDAY
NIGHT AND WILL BREAK THE HEAT WAVE FOR THE AREA. CAPPED ATMOSPHERE
REMAINS IN PLACE AHEAD OF FRONT. MODELS SUGGEST DECENT MOISTURE
TRANSPORT LIFTING AHEAD OF THE FRONT AND MAY BE STRONG ENOUGH TO
ERODE LOW LEVEL CAP. THIS MAY INTIATE AT LEAST SOME ISOLD
CONVECTION ALONG THE BOUNDARY LATER IN THE AFTERNOON...AND THE
INCREDIBLE INSTABILITY WILL CONTINUE THE SEVERE WEATHER THREAT
INTO WEDNESDAY EVENING. THIS EXITS MOST OF THE AREA THROUGH 06Z
THU AND EXPECT SOME COOLER/DRIER CONDITIONS THURSDAY.

RETURN FLOW AND INSTABILITY LIFTS NORTH INTO THE REGION LATER THURSDAY
NIGHT AND FRIDAY. WILL MENTION SOME SMALL POPS FOR THIS THREAT AS
IT MOVES NORTH. LONGER TERM SHOWING TREND OF NEXT WAVE/SURFACE
FRONT MOVING THROUGH THE AREA SATURDAY NIGHT. GFS CONTINUES ITS
TREND OF LARGE SURFACE HIGH MOVING ACROSS THE AREA THE REST OF THE
WEEKEND INTO EARLY NEXT WEEK. MEAN GFS ENSEMBLES CONTINUE DRY
TREND THROUGH TUESDAY. WILL HOLD OFF ON LOW POPS FOR TUESDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/

ISOLATED SVR THUNDERSTORM CELL HAS WEAKENED IN THE LAST HALF HOUR
OR SO...THUS THUNDER MOVING OUT OF THE MSP AREA. A LITTLE
PROBLEMATIC FOR THE REST OF FOE-RECAST AREA THIS AFTERNOON AND
EVENING. THERE IS A FRONTAL BOUNDARY STILL OVER THE CENTRAL
MINNESOTA AREA WHICH COULD BE FOCUS FOR ADDITIONAL DEVELOPMENT LATE
THIS AFTERNOON OR EVENING. HOWEVER...WARMER MID LEVEL TEMPERATURES
MOVING INTO THE AREA COULD PREVENT ANY DEVELOPMENT THE GREATEST
RISK WOULD BE IN THE VCNTY OF KSTC AND POSSIBLY KRNH OR KEAU. WILL
INCLUDE A CB FOR NOW IN THOSE LOCATIONS. OTHERWISE EXPECT VFR
CONDITIONS THROUGH THE PERIOD..EXPECT FOR THE POSSIBILITY OF SOME
MVFR VSBYS IN FOG CENTRAL MN LATE TONIGHT. EXPECT GUSTY SOUTH TO
SOUTHWEST WINDS TO DEVELOP WEDNESDAY MORNING WITH GUSTS TO 25
KNOTS OUT OF THE SOUTH..SOUTHWEST.

KMSP...THUNDER THREAT ENDED FOR KMSP WITH VFR CONDITIONS EXPECTED
THROUGH THE PERIOD. THERE IS AN OUTSIDE CHANCE OF SOME DEVELOPMENT
WITH THE FRONTAL BOUNDARY JUST TO OUR NORTH...BUT AS MENTIONED
ABOVE...THE WARMER MID LEVEL TEMPS WILL LIKELY PREVENT THAT
HERE. SOUTHEAST WIND WITH A FEW GUSTS TURNING MORE SOUTH AFTER
20Z. GUSTY SOUTH TO SOUTHWEST WINDS TO 25 KNOTS DEVELOPING ON
WEDNESDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR ANOKA-BENTON-
     BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

DWE/JPR
Hazardous weather outlook, Jul 19, 12:56 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT TUE JUL 19 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
156 PM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS FOR CENTRAL AND EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...MAINLY ALONG AND
NORTH OF THE INTERSTATE 94 CORRIDOR...LATE THIS AFTERNOON INTO THE
EVENING. THERE IS SOME UNCERTAINTY IN THIS POTENTIAL...AND IT IS
POSSIBLE THAT THE GREATER THREAT MAY BE IN NORTHERN MINNESOTA. IF
STORMS DO FORM...THEY WILL LIKELY BE SEVERE WITH THE POSSIBILITY
OF AN ISOLATED TORNADO.

ONCE AGAIN...AFTERNOON HEAT INDICES WILL GET INTO THE 105 TO 115
RANGE...WITH LOWS OVERNIGHT ONLY FALLING INTO THE MID 70S TO LOWER
80S. SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AHEAD OF A COLD FRONT
THAT WILL WORK ACROSS THE OUTLOOK AREA. LARGE HAIL...DAMAGING
WIND GUSTS...AND LOCALLY HEAVY RAINFALL WOULD BE POSSIBLE WITH ANY
STORMS WHICH DEVELOP. CHANCES INCREASE AGAIN FOR THUNDERSTORMS
ACROSS THE ENTIRE AREA FRIDAY INTO SATURDAY NIGHT AS ANOTHER
SURFACE BOUNDARY SLOWLY MOVES THROUGH.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY...WITH HIGH TEMPERATURES MAINLY IN THE 90S...
AND HEAT INDEX VALUES ABOVE 105 DEGREES.

SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING OVER CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Jul 19, 1:04 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     3 NE RONNEBY            45.71N 93.82W
07/19/2011                   BENTON             MN   AMATEUR RADIO

            BRANCHES AND LIMBS UP TO 10 INCHES IN DIAMETER DOWNED IN
            OAK PARK.

1005 AM     TSTM WND DMG     MILACA                  45.76N 93.65W
07/19/2011                   MILLE LACS         MN   PUBLIC

            SEVERAL TREES DOWN...POWER OUT.

1013 AM     TSTM WND GST     PRINCETON               45.57N 93.59W
07/19/2011  M56.00 MPH       MILLE LACS         MN   AWOS

            MEASURED AT PRINCETON AIRPORT.

1017 AM     TSTM WND DMG     PRINCETON               45.57N 93.59W
07/19/2011                   MILLE LACS         MN   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN.

1019 AM     TSTM WND GST     PRINCETON               45.57N 93.59W
07/19/2011  M58.00 MPH       MILLE LACS         MN   AWOS

            MEASURED AT AIRPORT

1020 AM     TSTM WND DMG     ZIMMERMAN               45.44N 93.59W
07/19/2011                   SHERBURNE          MN   TRAINED SPOTTER

            TWENTY FOUR INCH DIAMETER TREES UPROOTED. OCCURRED NEAR
            205TH ST. AND COUNTY ROAD 13.

1020 AM     TSTM WND DMG     ZIMMERMAN               45.44N 93.59W
07/19/2011                   SHERBURNE          MN   TRAINED SPOTTER

            TWENTY FOUR INCH DIAMETER TREES TOPPLED. SOME SNAPPED IN
            TWO.

1020 AM     TSTM WND GST     3 SSE GLENDORADO        45.54N 93.75W
07/19/2011  M47.00 MPH       SHERBURNE          MN   MESONET

            MEASURED BY RAWS AT SHERBURN NATIONAL WILDLIFE REFUGE

1020 AM     TSTM WND DMG     ZIMMERMAN               45.44N 93.59W
07/19/2011                   SHERBURNE          MN   TRAINED SPOTTER

            THREE INCH DIAMETER BRANCHES SEVERED. OCCURRED NEAR 19
            JARVIS ST. TIME ESTIMATED.

1057 AM     TSTM WND GST     RAMSEY                  45.26N 93.45W
07/19/2011  M56.00 MPH       ANOKA              MN   MESONET

            MEASURED AT PACT CHARTER SCHOOL

1102 AM     FUNNEL CLOUD     MAPLE GROVE             45.11N 93.46W
07/19/2011                   HENNEPIN           MN   PUBLIC

            OCCURRED JUST NORTH OF THE INTERSECTION OF INTERSTATES
            694 AND 494.

1103 AM     TSTM WND GST     2 NW ANOKA              45.23N 93.42W
07/19/2011  M59.00 MPH       ANOKA              MN   MESONET

            MEASURED AT APRSNET SITE.

1115 AM     HAIL             BROOKLYN PARK           45.11N 93.35W
07/19/2011  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            TIME ESTIMATED.

1125 AM     HEAVY RAIN       BROOKLYN PARK           45.11N 93.35W
07/19/2011  E0.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            WATER UP TO CURB DEEP ON STREETS IN TOWN.

1133 AM     HAIL             NEW BRIGHTON            45.07N 93.20W
07/19/2011  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSECTION OF INTERSTATES 694 AND 35W.

1133 AM     HAIL             BROOKLYN CENTER         45.07N 93.32W
07/19/2011  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

1133 AM     HAIL             2 WNW ROSEVILLE         45.03N 93.19W
07/19/2011  E1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

1134 AM     HAIL             NEW BRIGHTON            45.07N 93.20W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR 502 7TH ST.

1135 AM     HAIL             NEW BRIGHTON            45.07N 93.20W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR COUNTY ROAD E2 AND 35W.

1140 AM     FLASH FLOOD      SPRING LAKE PARK        45.12N 93.25W
07/19/2011                   ANOKA              MN   TRAINED SPOTTER

            OCCURRED NEAR MIDDLETON ROAD. NEARBY ROAD UNDERWATER.

1144 AM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  E0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            SOUTH SIDE OF LAKE COMO

1147 AM     HAIL             ROSEVILLE               45.02N 93.15W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR SNELLING AND HIGHWAY 46 AT THE ROSEDALE
            MALL.

1155 AM     HAIL             ROSEVILLE               45.02N 93.15W
07/19/2011  M1.25 INCH       RAMSEY             MN   TRAINED SPOTTER

1200 PM     HEAVY RAIN       ROSEVILLE               45.02N 93.15W
07/19/2011  E0.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            FAIRVIEW AVE UNDERPASS FLOODED AT HIGHWAY 36
            INTERSECTION. WATER UP TO 1 1/2 FEET DEEP. CAR STALLED.

1206 PM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  M1.25 INCH       RAMSEY             MN   BROADCAST MEDIA

1207 PM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

1210 PM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

1218 PM     HAIL             MENDOTA HEIGHTS         44.88N 93.14W
07/19/2011  M0.75 INCH       DAKOTA             MN   CO-OP OBSERVER

            OCCURRED NEAR PILOT ROAD AND I494.

1220 PM     HAIL             WEST ST PAUL            44.90N 93.09W
07/19/2011  E0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

            OCCURRED NEAR 908 LIVINGSTON AVE.

1220 PM     HAIL             MENDOTA HEIGHTS         44.88N 93.14W
07/19/2011  M1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jul 19, 1:27 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     ANOKA                   45.21N 93.39W
07/19/2011                   ANOKA              MN   STORM CHASER

            TREES 12 TO 18 INCHES IN DIAMETER TOPPLED. DAMAGE
            OCCURRED ON WEST SIDE OF CITY.

&&

AJZ
Local storm report, Jul 19, 1:55 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     TSTM WND DMG     PRINCETON               45.57N 93.59W
07/19/2011                   MILLE LACS         MN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN, INCLUDING EVERGREENS. OCCURRED
            NEAR 12917 STATE HIGHWAY 95.

&&

AJZ
Local storm report, Jul 19, 2:57 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     FORESTON                45.73N 93.71W
07/19/2011                   MILLE LACS         MN   TRAINED SPOTTER

            SEVERAL TWO FOOT DIAMETER TREES EITHER UPROOTED OR SPLIT
            IN TWO.A FEW SCREEN DOORS RIPPED OFF HOUSES.

&&

AJZ
Local storm report, Jul 19, 3:20 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     3 NE RONNEBY            45.71N 93.82W
07/19/2011                   BENTON             MN   AMATEUR RADIO

            BRANCHES AND LIMBS UP TO 10 INCHES IN DIAMETER DOWNED IN
            OAK PARK.

0941 AM     TSTM WND DMG     1 W FORESTON            45.73N 93.73W
07/19/2011                   MILLE LACS         MN   TRAINED SPOTTER

            A FEW LARGE TREES FELLED.

0945 AM     TSTM WND DMG     FORESTON                45.73N 93.71W
07/19/2011                   MILLE LACS         MN   TRAINED SPOTTER

            SEVERAL TWO FOOT DIAMETER TREES EITHER UPROOTED OR SPLIT
            IN TWO.A FEW SCREEN DOORS RIPPED OFF HOUSES.

1005 AM     TSTM WND DMG     MILACA                  45.76N 93.65W
07/19/2011                   MILLE LACS         MN   PUBLIC

            SEVERAL TREES DOWN...POWER OUT.

1013 AM     TSTM WND GST     PRINCETON               45.57N 93.59W
07/19/2011  M56.00 MPH       MILLE LACS         MN   AWOS

            MEASURED AT PRINCETON AIRPORT.

1017 AM     TSTM WND DMG     PRINCETON               45.57N 93.59W
07/19/2011                   MILLE LACS         MN   EMERGENCY MNGR

            SEVERAL TREES AND POWERLINES DOWN.

1018 AM     TSTM WND DMG     PRINCETON               45.57N 93.59W
07/19/2011                   MILLE LACS         MN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN, INCLUDING EVERGREENS. OCCURRED
            NEAR 12917 STATE HIGHWAY 95.

1019 AM     TSTM WND GST     PRINCETON               45.57N 93.59W
07/19/2011  M58.00 MPH       MILLE LACS         MN   AWOS

            MEASURED AT AIRPORT

1020 AM     TSTM WND DMG     ZIMMERMAN               45.44N 93.59W
07/19/2011                   SHERBURNE          MN   TRAINED SPOTTER

            THREE INCH DIAMETER BRANCHES SEVERED. OCCURRED NEAR 19
            JARVIS ST. TIME ESTIMATED.

1020 AM     TSTM WND DMG     ZIMMERMAN               45.44N 93.59W
07/19/2011                   SHERBURNE          MN   TRAINED SPOTTER

            TWENTY FOUR INCH DIAMETER TREES TOPPLED. SOME SNAPPED IN
            TWO.

1020 AM     TSTM WND DMG     ZIMMERMAN               45.44N 93.59W
07/19/2011                   SHERBURNE          MN   TRAINED SPOTTER

            TWENTY FOUR INCH DIAMETER TREES UPROOTED. OCCURRED NEAR
            205TH ST. AND COUNTY ROAD 13.

1020 AM     TSTM WND GST     3 SSE GLENDORADO        45.54N 93.75W
07/19/2011  M47.00 MPH       SHERBURNE          MN   MESONET

            MEASURED BY RAWS AT SHERBURN NATIONAL WILDLIFE REFUGE

1057 AM     TSTM WND GST     RAMSEY                  45.26N 93.45W
07/19/2011  M56.00 MPH       ANOKA              MN   MESONET

            MEASURED AT PACT CHARTER SCHOOL

1102 AM     FUNNEL CLOUD     MAPLE GROVE             45.11N 93.46W
07/19/2011                   HENNEPIN           MN   PUBLIC

            OCCURRED JUST NORTH OF THE INTERSECTION OF INTERSTATES
            694 AND 494.

1103 AM     TSTM WND GST     2 NW ANOKA              45.23N 93.42W
07/19/2011  M59.00 MPH       ANOKA              MN   MESONET

            MEASURED AT APRSNET SITE.

1105 AM     TSTM WND DMG     ANOKA                   45.21N 93.39W
07/19/2011                   ANOKA              MN   STORM CHASER

            TREES 12 TO 18 INCHES IN DIAMETER TOPPLED. DAMAGE
            OCCURRED ON WEST SIDE OF CITY.

1115 AM     HAIL             BROOKLYN PARK           45.11N 93.35W
07/19/2011  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

            TIME ESTIMATED.

1125 AM     HEAVY RAIN       BROOKLYN PARK           45.11N 93.35W
07/19/2011  E0.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            WATER UP TO CURB DEEP ON STREETS IN TOWN.

1133 AM     HAIL             NEW BRIGHTON            45.07N 93.20W
07/19/2011  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR INTERSECTION OF INTERSTATES 694 AND 35W.

1133 AM     HAIL             2 WNW ROSEVILLE         45.03N 93.19W
07/19/2011  E1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

1133 AM     HAIL             BROOKLYN CENTER         45.07N 93.32W
07/19/2011  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

1134 AM     HAIL             NEW BRIGHTON            45.07N 93.20W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR 502 7TH ST.

1135 AM     HAIL             NEW BRIGHTON            45.07N 93.20W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR COUNTY ROAD E2 AND 35W.

1140 AM     FLASH FLOOD      SPRING LAKE PARK        45.12N 93.25W
07/19/2011                   ANOKA              MN   TRAINED SPOTTER

            OCCURRED NEAR MIDDLETON ROAD. NEARBY ROAD UNDERWATER.

1144 AM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  E0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

            SOUTH SIDE OF LAKE COMO

1147 AM     HAIL             ROSEVILLE               45.02N 93.15W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            OCCURRED NEAR SNELLING AND HIGHWAY 46 AT THE ROSEDALE
            MALL.

1155 AM     HAIL             ROSEVILLE               45.02N 93.15W
07/19/2011  M1.25 INCH       RAMSEY             MN   TRAINED SPOTTER

1200 PM     HEAVY RAIN       ROSEVILLE               45.02N 93.15W
07/19/2011  E0.00 INCH       RAMSEY             MN   TRAINED SPOTTER

            FAIRVIEW AVE UNDERPASS FLOODED AT HIGHWAY 36
            INTERSECTION. WATER UP TO 1 1/2 FEET DEEP. CAR STALLED.

1206 PM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  M1.25 INCH       RAMSEY             MN   BROADCAST MEDIA

1207 PM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

1210 PM     HAIL             ST PAUL                 44.95N 93.10W
07/19/2011  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

1218 PM     HAIL             MENDOTA HEIGHTS         44.88N 93.14W
07/19/2011  M0.75 INCH       DAKOTA             MN   CO-OP OBSERVER

            OCCURRED NEAR PILOT ROAD AND I494.

1220 PM     HAIL             WEST ST PAUL            44.90N 93.09W
07/19/2011  E0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

            OCCURRED NEAR 908 LIVINGSTON AVE.

1220 PM     HAIL             MENDOTA HEIGHTS         44.88N 93.14W
07/19/2011  M1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

AJZ
Special weather statement, Jul 19, 3:49 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT TUE JUL 19 2011

WIZ015-016-192230-
BARRON-RUSK-
449 PM CDT TUE JUL 19 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BARRON AND RUSK COUNTIES
THROUGH 530 PM CDT...

AT 443 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES EAST OF EDGEWATER. THIS STORM WAS MOVING
SOUTHEAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUCE.
  LADYSMITH.
  TONY.
  INGRAM.
  HAWKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OTHER STORMS WERE DEVELOPING NORTH OF BARRON COUNTY.  THESE
THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4538 9067 4537 9069 4537 9091 4529 9093
      4530 9154 4564 9196 4564 9071
TIME...MOT...LOC 2147Z 298DEG 37KT 4571 9131

DWE

The radar

The Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
July 19, 5:35 PM CST
Where
Rusk County, 0.69 mi S of Ladysmith
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.460, -91.100

A few large trees and power lines were blown down near Ladysmith, Wisconsin.

Thunderstorm Wind, Rusk

When
July 19, 5:40 PM CST
Where
Rusk County, Tony
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.480, -91.000

A few trees and power lines were blown down near Troy.

Thunderstorm Wind, Polk

When
July 19, 6:06 PM CST
Where
Polk County, 0.84 mi SE of Frederic
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
45.660, -92.460

A 40 foot diameter tree was blown down near Frederic. The city lost power due to power lines blown down.

Thunderstorm Wind, Polk

When
July 19, 6:10 PM CST
Where
Polk County, Luck
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.570, -92.480

A large tree was blown down in Luck.

Thunderstorm Wind, Polk

When
July 19, 6:28 PM CST
Where
Polk County, 6.91 mi N of Range
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.500, -92.280

Several trees were blown over a road.

Thunderstorm Wind, Polk

When
July 19, 6:30 PM CST to 6:40 PM CST
Where
Polk County, 9.17 mi NNE of Range to 6.04 mi N of Turtle Lake
Measured
69 kt (79 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.526, -92.222

A large swath of damage occurred from the northwestern edge of Pipe Lake on 220th Avenue, south and east along Pipe Lake, then southeast to the southeast side of Long Lake. The winds caused damage to boat lifts, boat docks, and buildings near Pipe Lake and around Johnstown Township. At least 100 large trees were downed, with some falling on homes, vehicles, and outbuildings. This wind damage was associated with the rear flank downdraft portion of a tornadic thunderstorm.

Tornado, Polk

When
July 19, 6:30 PM CST to 6:32 PM CST
Where
Polk County, 9.32 mi NNE of Range to 8.65 mi NNW of Turtle Lake
Rating
EF0
Path length
0.87 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.528, -92.218

A weak tornado knocked down several dozen trees before crossing Pipe Lake, and dissipated on the eastern shore of Pipe Lake. A damage survey revealed the tornadic winds were about 65 mph. Just to the west of the tornado was a strong rear flank downdraft, with winds just less than 80 mph, which knocked down at least 100 trees (see separate entry).

Thunderstorm Wind, Barron

When
July 19, 6:52 PM CST
Where
Barron County, 0.84 mi SE of Turtle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.390, -92.140

A tree was blown down.

Thunderstorm Wind, Barron

When
July 19, 6:56 PM CST
Where
Barron County, 5.53 mi S of Turtle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.320, -92.150

Several large tree branches were blown down.

Hail, Barron

When
July 19, 7:15 PM CST
Where
Barron County, 0.48 mi E of Comstock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.480, -92.070

Thunderstorm Wind, Barron

When
July 19, 7:25 PM CST
Where
Barron County, Barron
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.400, -91.850

A few large trees were blown down across several roads.

Thunderstorm Wind, Barron

When
July 19, 7:30 PM CST
Where
Barron County, 0.84 mi NE of Dallas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.260, -91.810

A large tree was blown down.

Thunderstorm Wind, Barron

When
July 19, 7:30 PM CST
Where
Barron County, 1.38 mi N of Chetek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.320, -91.650

A large tree was blown down.

Thunderstorm Wind, Dunn

When
July 19, 7:40 PM CST
Where
Dunn County, 2.07 mi WSW of Sand Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.160, -91.720

A large tree was blown down.

Thunderstorm Wind, Chippewa

When
July 19, 7:55 PM CST
Where
Chippewa County, 3.41 mi E of New Auburn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -91.480

Several trees were blown across a road.

Thunderstorm Wind, Chippewa

When
July 19, 8:05 PM CST
Where
Chippewa County, 0.98 mi W of Jim Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.050, -91.290

Several large trees blown down across Highway 178.

Thunderstorm Wind, Chippewa

When
July 19, 8:10 PM CST
Where
Chippewa County, 2.66 mi NNW of (Eau)eau Claire Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.904, -91.505

Several trees and a roof were damaged in the town of Wheaton, Wisconsin, or west of Chippewa Falls, Wisconsin.

Thunderstorm Wind, Eau Claire

When
July 19, 8:30 PM CST
Where
Eau Claire County, 0.49 mi W of Eau Claire
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -91.490

A few trees were blown down.

Thunderstorm Wind, Eau Claire

When
July 19, 8:45 PM CST
Where
Eau Claire County, 4.07 mi ENE of Foster
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.662, -91.231

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313758, 313759, 313761, 326178, 313764, 313763, 333594, 313765, 313766, 326179, 313767, 313768, 313769, 313772, 313773, 313774, 326197, 313775, 338697.